Want to Stop Taking Methotrexate with Simponi (Golimu... - NRAS

NRAS
26,862 members30,800 posts

Want to Stop Taking Methotrexate with Simponi (Golimumab)

Dingaan
Dingaan
9 Replies

Has anybody stopped taking Methotrexate when they are also on Simponi? I am currently on 25mg Methotrexate and for 2 days after I take it I feel terrible. I have stopped Methotrexate for 2 weeks now and feel so much better.

9 Replies
oldestnewest
helixhelix

Do talk to your doctor about this. As I understand it one of the reasons we are asked to take methotrexate alongside the biologic to help stop us building up antibodies to the biologic which will stop it working,

Perhaps you could ask to go down to smaller dose? I am on a biologic and MTX, and my rheumy is happy that I am slowly reducing the dose. Now down to 17.5mg and all being well will go down to 15mg in October. Our aim is to get down to 10mg, but are going slowly as previously when I’ve reduced MTX I’ve flared after a few weeks.

3 likes
Reply
Dingaan
Dingaan
in reply to helixhelix

Thanks for your reply. I have recently had my dose reduced to 20mg but haven't started that yet. I would hate it if the Simponi stopped working because I stop Methotrexate.

Reply
Hidden
Hidden
in reply to Dingaan

@Helixhelix has hit the nail on the head. Usually MTX is co-prescribed to prevent building up antibodies to the biologic. Perhaps a much smaller dose? Hope you find the answer, cheers :)

Reply
Kerensa21

Not Simponi I but I only take biologic as MTX made me feel so ill. I can sleep at night & don’t feel constantly sick. I think it’s always a toss up between drug side effects & symptom relief/quality of life. Ask rheumatology if it’s making you miserable I guess x

1 like
Reply
Barrister

I was taking Humira and wasn’t prescribed MTX and I developed auto antibodies so had to change to Enbrel. This also started to fail and I now inject MTX which seems to be helping.

Clemmie

1 like
Reply
roseyx

I have been reducing MTX gradually since starting biologics a year ago and have gone from 20 to 7.5 which is the lowest dose that my rheumatologist want me to go to because of increasing longevity of biologic effect which Helix has talked about. My reasons were the same as yours..that mtx made me feel rough for at least 2 days with some other side effects thrown in as well. It's much better for me on 7.5 in all ways.

I found the rheumatologist sympathetic to doing this gradually. There is evidence that a lower dose works as well in keeping the antibodies at bay.

But I have been on Benepali and now Tocilizumab so do not have any experience of Simponi.

Reply
CarolineGN

I have been taking simponi with MTX for 2 years. I started reducing MTX last year as I'd been symptom free for a year but after a few mths of reducing MTX I started to flare. I've been back on 20mg MTX for 3 mths and still not under control so my doctor has just switched me to MTX injections instead as she said this may make the simponi work better. @Dingaan if you have bad side effects from MTX and you're taking tablets, you might tolerate the injections better. I was lucky to have very few side effects but have been told there's less chance of nausea with the injections as it's not going into your stomach.

Reply
premierscfc

I spoke to my Rheumatologist about the side effects and he agreed it was ok to take the lowest possible dose of 2.5mg. This hasn't negatively affected my treatment on the biologics and it still fulfils the nice guidelines.

Reply
Dingaan

Thanks for all your replies and advice. I will get back onto the Methorexate 20mg and gradually lower the dose with my doctor.

Reply

You may also like...